Alert archive / Virginia / High Wind Watches in 2015

High Wind Watch 2, NWS Blacksburg, VA

October 2, 201529 counties in Virginia; 7 counties in North Carolina

NWS Blacksburg, VA issued this high wind watch at Oct 2, 2015, 4:27 AM EDT for 29 counties in Virginia; 7 counties in North Carolina. It took effect at Oct 2, 2015, 8:00 PM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 2, 2015, 4:27 AM EDT (08:27 UTC)
In effect from
Oct 2, 2015, 8:00 PM EDT
Expired
Oct 2, 2015, 4:16 PM EDT
In force
Issued by
NWS Blacksburg, VA
All 36 counties

Alleghany County, NC, Ashe County, NC, Stokes County, NC, Surry County, NC, Watauga County, NC, Wilkes County, NC, Yadkin County, NC, Alleghany County, VA, Amherst County, VA, Appomattox County, VA, Bath County, VA, Bedford County, VA, Botetourt County, VA, Buckingham County, VA, Campbell County, VA, Carroll County, VA, City of Buena Vista, VA, City of Covington, VA, City of Galax, VA, City of Lexington, VA, City of Lynchburg, VA, City of Martinsville, VA, City of Radford, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Floyd County, VA, Franklin County, VA, Grayson County, VA, Henry County, VA, Montgomery County, VA, Patrick County, VA, Pulaski County, VA, Roanoke County, VA, Rockbridge County, VA, Wythe County, VA

The radar

The Roanoke radar (KFCX), 13 km from the middle of the area, began a volume at 08:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 8.5 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2015-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2015-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
641 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

774 
WWUS71 KRNK 020827
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
427 AM EDT FRI OCT 2 2015

...GUSTY WINDS EXPECTED TONIGHT THROUGH SATURDAY NIGHT...

.A LOW PRESSURE SYSTEM AND STATIONARY FRONT ALONG THE COAST WILL
GENERATE STRONG NORTHEAST TO EAST WINDS TONIGHT INTO SATURDAY
NIGHT. 

NCZ001>004-018>020-VAZ012>020-022>024-032>035-043-045>047-022030-
/O.NEW.KRNK.HW.A.0002.151003T0000Z-151004T1200Z/
ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-WYTHE-
PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-
ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-
HENRY-CAMPBELL-APPOMATTOX-BUCKINGHAM-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON...
DANBURY...BOONE...WILKESBORO...YADKINVILLE...WYTHEVILLE...
RADFORD...PULASKI...BLACKSBURG...INDEPENDENCE...WHITETOP...
TROUTDALE...VOLNEY...GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE...
COVINGTON...HOT SPRINGS...ROANOKE...SALEM...FINCASTLE...
LEXINGTON...BUENA VISTA...STUART...ROCKY MOUNT...BEDFORD...
AMHERST...MARTINSVILLE...LYNCHBURG...APPOMATTOX
427 AM EDT FRI OCT 2 2015

...HIGH WIND WATCH IN EFFECT FROM THIS EVENING THROUGH SUNDAY
MORNING...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM THIS EVENING THROUGH SUNDAY
MORNING.

* LOCATIONS...THE ALLEGHANY HIGHLANDS...ROANOKE VALLEY...NEW RIVER
  VALLEY...NORTHWEST NORTH CAROLINA MOUNTAINS AND FOOTHILLS OF THE
  BLUE RIDGE IN VIRGINIA AND NORTH CAROLINA. 

* HAZARDS...GUSTY WINDS.

* WINDS...NORTHEAST 10 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* TIMING...WINDS WILL INCREASE THIS EVENING AND WILL REMAIN GUSTY
  THROUGH LATE SATURDAY. 

* IMPACTS...NUMEROUS DOWNED TREES AND POWER LINES ARE POSSIBLE DUE
  TO THE EXCESSIVELY WET SOIL. POWER OUTAGES ARE ALSO LIKELY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
2 follow-up statements
170 
WWUS71 KRNK 020827 CCA
NPWRNK

URGENT - WEATHER MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
427 AM EDT FRI OCT 2 2015

...GUSTY WINDS EXPECTED TONIGHT THROUGH SATURDAY NIGHT...

.A LOW PRESSURE SYSTEM AND STATIONARY FRONT ALONG THE COAST WILL
GENERATE STRONG NORTHEAST TO EAST WINDS TONIGHT INTO SATURDAY
NIGHT. 

NCZ001>004-018>020-VAZ012>020-022>024-032>035-043-045>047-022030-
/O.COR.KRNK.HW.A.0002.151003T0000Z-151004T1200Z/
ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-WYTHE-
PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-
ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-
HENRY-CAMPBELL-APPOMATTOX-BUCKINGHAM-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON...
DANBURY...BOONE...WILKESBORO...YADKINVILLE...WYTHEVILLE...
RADFORD...PULASKI...BLACKSBURG...INDEPENDENCE...WHITETOP...
TROUTDALE...VOLNEY...GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE...
COVINGTON...HOT SPRINGS...ROANOKE...SALEM...FINCASTLE...
LEXINGTON...BUENA VISTA...STUART...ROCKY MOUNT...BEDFORD...
AMHERST...MARTINSVILLE...LYNCHBURG...APPOMATTOX
427 AM EDT FRI OCT 2 2015

...HIGH WIND WATCH IN EFFECT FROM THIS EVENING THROUGH SUNDAY
MORNING...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM THIS EVENING THROUGH SUNDAY
MORNING.

* LOCATIONS...THE ALLEGHANY HIGHLANDS...ROANOKE VALLEY...NEW RIVER
  VALLEY...NORTHWEST NORTH CAROLINA MOUNTAINS AND FOOTHILLS OF THE
  BLUE RIDGE IN VIRGINIA AND NORTH CAROLINA. 

* HAZARDS...GUSTY WINDS.

* WINDS...NORTHEAST 10 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* TIMING...WINDS WILL INCREASE THIS EVENING AND WILL REMAIN GUSTY
  THROUGH LATE SATURDAY. 

* IMPACTS...NUMEROUS DOWNED TREES AND POWER LINES ARE POSSIBLE DUE
  TO THE EXCESSIVELY WET SOIL. POWER OUTAGES ARE ALSO LIKELY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TYPICALLY...A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A
HAZARDOUS HIGH WIND EVENT WITH SUSTAINED WINDS OF AT LEAST 40
MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. HOWEVER...IN THIS
CASE...LESSER WINDS SPEEDS COULD UPROOT TREES WITH THE GROUND
BEING SATURATED AND WET FOLIAGE FROM HEAVY RAIN. CONTINUE TO
MONITOR THE LATEST FORECASTS.

&&

$$
RCS
248 
WWUS71 KRNK 022016
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
416 PM EDT FRI OCT 2 2015

...GUSTY NORTHEAST WINDS EXPECTED THROUGH SATURDAY NIGHT...

.STRONG HIGH PRESSURE OVER SOUTHERN CANADA WILL COMBINE WITH A
STATIONARY FRONT ALONG THE COAST TO GENERATE GUSTY NORTHEAST WINDS
TONIGHT INTO SATURDAY NIGHT. WITH GROUND ALREADY SATURATED FROM
RECENT HEAVY RAINFALL...THE GUSTY WINDS MAY UPROOT TREES THAT ARE
NOW VULNERABLE TO FALLING OVER IN WATERLOGGED SOIL.

NCZ001>004-018>020-VAZ012>020-022>024-032>035-043-045>047-030900-
/O.UPG.KRNK.HW.A.0002.151003T0000Z-151004T1200Z/
/O.NEW.KRNK.WI.Y.0013.151002T2016Z-151004T1200Z/
ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-WYTHE-
PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-
ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-
HENRY-CAMPBELL-APPOMATTOX-BUCKINGHAM-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON...
DANBURY...BOONE...WILKESBORO...YADKINVILLE...WYTHEVILLE...
RADFORD...PULASKI...BLACKSBURG...INDEPENDENCE...WHITETOP...
TROUTDALE...VOLNEY...GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE...
COVINGTON...HOT SPRINGS...ROANOKE...SALEM...FINCASTLE...
LEXINGTON...BUENA VISTA...STUART...ROCKY MOUNT...BEDFORD...
AMHERST...MARTINSVILLE...LYNCHBURG...APPOMATTOX
416 PM EDT FRI OCT 2 2015

...WIND ADVISORY IN EFFECT UNTIL 8 AM EDT SUNDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 8 AM EDT SUNDAY. THE HIGH
WIND WATCH IS NO LONGER IN EFFECT.

* LOCATIONS...THE ALLEGHANY HIGHLANDS...ROANOKE VALLEY...NEW 
  RIVER VALLEY...NORTHWEST NORTH CAROLINA MOUNTAINS AND 
  FOOTHILLS OF THE BLUE RIDGE IN VIRGINIA AND NORTH CAROLINA.

* HAZARDS...GUSTY WINDS BLOWING TREES OVER IN WATERLOGGED SOIL.

* WINDS...NORTHEAST 10 TO 20 MPH WITH GUSTS UP TO 35 MPH.

* TIMING...WINDS WILL INCREASE THIS EVENING AND WILL REMAIN GUSTY
  THROUGH LATE SATURDAY.

* IMPACTS...NUMEROUS DOWNED TREES AND POWER LINES ARE POSSIBLE 
  DUE TO THE EXCESSIVELY WET SOIL. POWER OUTAGES ARE ALSO LIKELY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TYPICALLY...A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A
HAZARDOUS HIGH WIND EVENT WITH SUSTAINED WINDS OF AT LEAST
40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. HOWEVER...IN
THIS CASE...LESSER WINDS SPEEDS COULD UPROOT TREES WITH THE
GROUND BEING SATURATED AND WET FOLIAGE FROM HEAVY RAIN. CONTINUE
TO MONITOR THE LATEST FORECASTS.

&&

$$

NCZ005-006-VAZ011-044-058-059-030900-
/O.NEW.KRNK.WI.Y.0013.151002T2016Z-151004T1200Z/
ROCKINGHAM-CASWELL-GILES-PITTSYLVANIA-HALIFAX-CHARLOTTE-
INCLUDING THE CITIES OF...EDEN...YANCEYVILLE...PEARISBURG...
DANVILLE...SOUTH BOSTON...KEYSVILLE
416 PM EDT FRI OCT 2 2015

...WIND ADVISORY IN EFFECT UNTIL 8 AM EDT SUNDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND
ADVISORY UNTIL 8 AM EDT SUNDAY.

* LOCATIONS...THE PIEDMONT OF NORTH CAROLINA...SOUTHSIDE
  VIRGINIA...AND PORTIONS OF THE NEW RIVER VALLEY.

* HAZARDS...GUSTY WINDS BLOWING TREES OVER IN WATERLOGGED SOIL.

* WINDS...NORTHEAST 15 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* TIMING...WINDS WILL INCREASE THIS EVENING AND WILL REMAIN 
  GUSTY THROUGH LATE SATURDAY.

* IMPACTS...NUMEROUS DOWNED TREES AND POWER LINES ARE POSSIBLE 
  DUE TO THE EXCESSIVELY WET SOIL. POWER OUTAGES ARE ALSO LIKELY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TYPICALLY...A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A
HAZARDOUS HIGH WIND EVENT WITH SUSTAINED WINDS OF AT LEAST
40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. HOWEVER...IN
THIS CASE...LESSER WINDS SPEEDS COULD UPROOT TREES WITH THE
GROUND BEING SATURATED AND WET FOLIAGE FROM HEAVY RAIN. CONTINUE
TO MONITOR THE LATEST FORECASTS.

&&

$$

MBS

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this high wind watch went out at Oct 2, 1:42 AM EDT, 2 hours 45 minutes earlier.

Area forecast discussion, Oct 2, 1:42 AM EDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
142 AM EDT FRI OCT 2 2015

.SYNOPSIS...
HIGH PRESSURE WILL WEDGE DOWN THE APPALACHIANS OVERNIGHT WITH A
STATIONARY FRONT ALONG THE CAROLINA COAST. WAVES OF LOW PRESSURE
ALONG THE FRONT WILL PUSH WIDESPREAD RAIN TO THE REGION THROUGH
THE END OF THE WEEK. HIGH PRESSURE AND DRIER WEATHER IS EXPECTED
TO RETURN TO THE AREA EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TODAY/...
AS OF 825 PM EDT THURSDAY...

MSAS SHOWING LOW LEVEL DRIER AIR ADVECTING IN FROM THE NORTH AS
THE WEDGE ENHANCES BETWEEN THE UPPER LEVEL LOW TO THE WEST AND THE
RESIDUAL FRONT NEAR THE COAST THIS EVENING. LATEST EVENING SOUNDINGS
ALSO STILL SHOWING SOME DRY AIR ALOFT WHICH HAS KEPT RAIN TO A
MINIMUM EARLY TONIGHT. LATEST SHORT TERM GUIDANCE BRINGING PATCHY
RAIN/DRIZZLE INTO THE WEDGE FROM THE EAST/SOUTHEAST OVERNIGHT ALTHOUGH
PROGGED ON THE LIGHT SIDE PER LATEST NCAR ENSEMBLE AND HRRR OUTPUT.
THIS MORE IN LINE WITH THE SLOWER EARLIER GFS AND WELL BELOW THE
QPF FROM THE NAM WHICH SEEMS TO BE OVERDONE WITH THE STRENGTH OF
THE INCREASING EASTERLY 85H JET. THUS CUT BACK ON POPS EARLY ON
AND THEN KEPT CLOSER TO PREVIOUS LIKELY/CATEGORICAL COVERAGE AFTER
MIDNIGHT FOR MAINLY LOW QPF OUTSIDE THE SOUTHEAST AT THIS POINT.
GUSTY NORTHEAST WINDS AT TIMES WILL MAKE IT FEEL QUITE COOL AS
WELL WITH LOWS MOSTLY LOW/MID 50S AND SOME 40S ALONG THE HIGHER
ELEVATIONS. OTHERWISE NO CHANGES TO THE GOING FLASH FLOOD WATCH
OTHER THAN TO UPDATE FOR POTENTIAL DEBRIS AND FALLING TREES DUE TO
WET SOILS.

PREVIOUS DISCUSSION AS OF 400 PM EDT THURSDAY...

KEEPING AN EYE ON AN UPPER LEVEL LOW PRESSURE SYSTEM DRIFTING
FROM THE TENNESSEE VALLEY TOWARD THE GULF COAST THIS AFTERNOON. AT
THE SAME TIME...THE COLD FRONT THAT PASSED ACROSS OUR AREA WITHIN
THE PAST 24 HOURS NOW SITS JUST OFF THE COAST. IN BETWEEN THESE
TWO FEATURES LIES AND INDUCED WEDGE OF HIGH PRESSURE...RESULTING
IN A NORTH NORTHEASTERLY FLOW OF COOL AIR INTO THE AREA.
WIDESPREAD CLOUD COVER HAS HELD TEMPERATURES IN THE LOW 60S AND
UPPER 50S...WITH WEAK DISTURBANCES OBSERVED PASSING ACROSS THE
AREA...TRIGGERING OCCASIONAL LIGHT RAIN IN SPOTS.

FOR THIS EVENING AND TONIGHT...RAIN CHANCES WILL INCREASE ACROSS
THE PIEDMONT TOWARD MIDNIGHT AS THE COLD FRONT GRADUALLY DRIFTS
WESTWARD TOWARD THE COAST. UPPER LEVEL DISTURBANCES PASSING ALONG
THE FRONT WILL TRIGGER BANDS OF RAIN...WHICH MAY START TO BECOME
MODERATE IN INTENSITY AT TIMES TOWARD DAWN AS THE GREATER
INSTABILITY APPROACHES OUR EASTERN TIER OF COUNTIES FROM
BUCKINGHAM SOUTHWARD TO CASWELL. WILL ALSO START TO SEE RAIN
INCREASE IN COVERAGE ACROSS THE MOUNTAINS AFTER MIDNIGHT AS THE
EASTERLY LOW LEVEL JET INTENSIFIES TO AROUND 35 MPH...BRINGING
DEEPER MOISTURE IN FROM THE ATLANTIC TO INTERACT WITH THE HIGHER
TERRAIN. OVERNIGHT LOW TEMPERATURES WILL RANGE FROM THE LOW TO
MID 50S MOST PLACES...WITH UPPER 40S EXPECTED FOR THE HIGHER
RIDGES.

&&

.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
AS OF 415 PM EDT THURSDAY...

STILL ON TRACK FOR A MAJOR HEAVY RAIN EVENT THAT WILL AFFECT OUR
ENTIRE FORECAST AREA...POTENTIALLY RESULTING IN WIDESPREAD FLASH
FLOODING AND RIVER FLOODING...AS WELL AS LANDSLIDES...NUMEROUS
DOWNED TREES AND POWER OUTAGES.

IT IS IMPORTANT TO POINT OUT THAT NONE OF THE HAZARDS DISCUSSED
HERE ARE EXPECTED TO BE ASSOCIATED WITH HURRICANE JOAQUIN.
NATIONAL HURRICANE CENTER GUIDANCE CONCERNING HURRICANE JOAQUIN
INDICATES AN INCREASING PROBABILITY THAT THE STORM WILL REMAIN
OFFSHORE...AND WILL NOT IMPACT OUR WEATHER FOR THIS WEEKEND.

ALL WEATHER MODELS ARE IN EXCELLENT AGREEMENT...AND CONFIDENCE IS
HIGH...THAT HEAVY RAIN WILL RETURN TO OUR AREA FRIDAY THROUGH
SATURDAY AFTERNOON AS THE UPPER LOW BECOMES NEGATIVELY TILTED...
ALLOWING A BOUNDARY OF STRONG CONVERGENCE TO DRIFT INLAND FROM THE
COAST ACROSS OUR AREA. MODELS HAVE STARTED INDICATING THAT THE
BANDS OF HEAVIER RAIN MAY ARRIVE EARLIER THAN PREVIOUSLY
FORECASTED...WITH THE AXIS OF HEAVY RAIN ENTERING OUR PIEDMONT
COUNTIES EAST OF A DANVILLE TO LYNCHBURG LINE DURING LATE FRIDAY
MORNING OR EARLY AFTERNOON. HEAVY RAIN WILL THEN SHIFT GRADUALLY
EASTWARD THROUGH THE AFTERNOON AND EVENING OVERSPREADING THE AREA
THROUGH FRIDAY NIGHT AS EASTERLY WINDS OFF THE SURFACE RAMP UP TO
45 TO 50 MPH...FEEDING DEEP MOISTURE INTO THE AXIS OF HEAVY RAIN.
MODELS HAVE ALSO TRENDED TOWARD STALLING THE AXIS OF HEAVY RAIN
ACROSS THE CAROLINAS ON SATURDAY...WHICH WILL PROLONG THE
POSSIBILITY OF HEAVY RAIN FOR THE NORTH CAROLINA HIGHLANDS INTO
THE AFTERNOON.

WIDESPREAD RAINFALL AMOUNTS OF 3 TO 5 INCHES ARE EXPECTED
ACROSS THE PIEDMONT INTO THE NEW RIVER VALLEY...WITH LOCALIZED
AMOUNTS OF 4 TO 8 INCHES EXPECTED ALONG THE BLUE RIDGE SOUTH OF
ROANOKE. LOWER AMOUNTS OF 2 TO 4 INCHES ARE EXPECTED ACROSS
SOUTHEAST WEST VIRGINIA AND THE MOUNTAIN EMPIRE DUE TO
DOWNSLOPING...BUT LOCALLY HIGHER AMOUNTS ARE STILL EXPECTED.
TRAINING OF HEAVY RAIN CELLS IS LIKELY...MEANING THAT SEVERAL
INCHES OF RAIN MAY ACCUMULATE OVER A GIVEN AREA IN A SHORT PERIOD
OF TIME.

FACTOR IN THAT THE GROUND OVER MUCH OF OUR AREA IS ALREADY
SATURATED FROM RECENT HEAVY RAINS...IT IS HIGHLY LIKELY THAT THE
NEW RAINFALL WILL TRANSLATE TO RUNOFF VERY QUICKLY...LEADING TO
THE POSSIBILITY OF FLASH FLOODING. AS SUCH...FEEL COMFORTABLE IN
INCLUDING SOUTHEAST WEST VIRGINIA AND THE MOUNTAIN EMPIRE IN THE
EXISTING FLASH FLOOD WATCH BEGINNING FRIDAY EVENING. HEAVY RAIN
WILL ALSO BRING WITH IT A SIGNIFICANT INCREASE IN THE POSSIBILITY
OF ROCKSLIDES/LANDSLIDES.

AS RAINFALL BEGINS TO TAPER OFF FROM EAST TO WEST ON SATURDAY...
ATTENTION WILL THEN TURN TO RIVER FLOODING. WITH THE EXPECTED
RAINFALL AMOUNTS...NUMEROUS RIVERS ACROSS OUR AREA ARE EXPECTED TO
RISE INTO FLOOD CATEGORY THROUGH THE REMAINDER OF THE WEEKEND...
SOME POSSIBLY INTO MAJOR FLOOD. ADDITIONAL DETAILS ON THE
POTENTIAL OF RIVER FLOODING CAN BE FOUND BELOW IN THE HYDRO
SECTION OF THIS DISCUSSION.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
AS OF 335 PM EDT THURSDAY...

GENERALLY BETTER AGREEMENT IN MEDIUM RANGE GUIDANCE THAT JOAQUIN
WILL REMAIN WELL OFFSHORE THROUGH THIS PERIOD...HOWEVER ITS NOT
UNANIMOUS IN THIS VERY COMPLEX PATTERN SO WE ARE NOT COMPLETELY OUT
OF THE WOODS YET.  WILL CONTINUE TO KEEP A CLOSE EYE ON THE TRACK
AND FUTURE MODEL TRENDS.  OTHERWISE...MODELS ALSO IN GOOD AGREEMENT
THAT DEEP CLOSED UPPER LOW SLOWLY SHIFTS EAST ACROSS FAR SOUTHEAST
U.S. AND OFF THE COAST OF GEORGIA BY MONDAY. WHILE MAIN DEFORMATION
ZONE AND BAND OF HEAVIER RAIN IS LIKELY TO REMAIN SOUTH OF OUR AREA
NEAR THE BORDER IN SOUTH CAROLINA OR SOUTHERN NORTH CAROLINA...THERE
IS STILL A STRONG EASTERLY LOW LEVEL JET AND SOME OVERRUNNING AND
UPSLOPE INTO THE NW NC MTNS. FEEL THE ECMWF HAS A BETTER HANDLE ON
POTENTIAL OF ADDITIONAL PRECIP MAINLY INTO NORTH CAROLINA PARTS OF
OUR FCST AREA. AMOUNTS DO NOT APPEAR TO BE MORE THAN A HALF INCH OR
SO...BUT GIVEN INHERENT UNCERTAINTY WITH ANY UPPER CLOSED LOW AND
POSSIBILITY IT MAY REMAIN MORE STATIONARY...CANT RULE OUT SOMEWHAT
HIGHER RAINFALL CONTINUING INTO SUNDAY. THUS THE FLASH FLOOD WATCH
LASTING THROUGH SUNDAY FOR MOST OF THE NORTH CAROLINA COUNTIES STILL
LOOKS GOOD.

BY MONDAY CONFIDENCE IS HIGHER THAT ONLY LIGHT UPSLOPE PRECIP ALONG
SOUTHERN BLUE RIDGE WILL BE LINGERING...IF ANY AT ALL...AS THE UPPER
LOW LIFTS MORE EAST AND NORTHEAST...BUT RIVER RUNOFF ISSUES LIKELY
TO CONTINUE.  OBVIOUSLY...IF JOAQUIN DOES STILL MANAGE TO GET PULLED
WEST...ALL THIS COULD CHANGE FOR MONDAY...AND CONTINUED SERIOUS
FLOODING ISSUES AS WELL AS WIDESPREAD POWER OUTAGES WOULD BE OF
CONCERN. BUT AGAIN...THIS DOES NOT APPEAR VERY LIKELY AT THIS POINT.

THE ADDITIONAL GOOD NEWS IS THAT FOR THE REMINDER OF NEXT WEEK A
SHORT WAVE RIDGE AND SURFACE HIGH PRESSURE BUILD IN....WHICH IS THE
CONSENSUS OF ALL MODELS...WITH A MUCH NEEDED DRYING PERIOD AND
APPEARANCE OF THE SUN AGAIN.  HIGH TEMPERATURES SHOULD WARM BACK
INTO THE 70S AGAIN...ANY FLOOD WATERS ON RIVERS WILL RECEDE...AND
RAPIDLY GROWING GRASS CAN BE MOWED AGAIN.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
AS OF 130 AM EDT FRIDAY...

LIGHT RAIN AND DRIZZLE IS SLOWLY OVERSPREADING THE REGION EARLY THIS
MORNING. BCB/BLF ARE ALREADY DOWN TO IFR CEILINGS...WHILE THE REST
ARE BARELY HANGING ON TO MVFR. EXPECT AS THE MORNING PROGRESSES
CEILINGS/VISBYS WILL CONTINUE TO SLOWLY FALL AND ALL TAF LOCATIONS
WILL BE IFR BY LATE FRIDAY MORNING AND HOLD THERE THROUGH THE TAF
PERIOD. WINDS WILL PRIMARILY BE OUT OF THE NORTHEAST AND COULD GUST
TO 15-25KTS AT TIMES.

EXTENDED DISCUSSION...

PERIODS OF SUB VFR CEILINGS/VSBYS WILL CONTINUE THROUGH THE DAY
ON SATURDAY AS PERIODS OF HEAVY RAIN CONTINUE TO IMPACT THE
REGION. WINDS WILL CONTINUE TO BE E/NE THROUGH THE WEEKEND AND BE
GUSTY AT TIMES. STEADIER RAINFALL SHOULD TAPER TO MORE SHOWERY
NATURE BY SUNDAY WITH LINGERING MVFR TO IFR CIGS LIKELY UNTIL
SUNDAY NIGHT. WEAK HIGH PRESSURE LOOKS TO FINALLY BUILD IN EARLY
NEXT WEEK WITH A RETURN TO MORE IN THE WAY OF VFR CONDITIONS
MONDAY AFTERNOON AND ACROSS THE REGION ON TUESDAY.

&&

.HYDROLOGY...
AS OF 320 PM EDT THURSDAY...

THE RIVER FLOOD WARNING WAS MAINTAINED FOR THE LOWER ROANOKE AND
DAN RIVERS...EVEN THOUGH RANDOLPH AND DANVILLE HAVE FALLEN BELOW
FLOOD STAGE...DUE TO THE INCOMING PRECIPITATION EVENT WHICH WILL
DRIVE STAGES HIGHER AGAIN. THIS EVENT STILL PROMISES TO BE A MAJOR
RAIN-MAKER AND FORECAST GUIDANCE FROM THE 4 RFCS THAT SERVE OUR
AREA SHOW RIVER FLOODING IN ALL BASINS EXCEPT FOR THE TENNESSEE.
ALL GUIDANCE IS BASED ON FORECAST RAINFALL (QPF) OVER THE NEXT 2
TO 3 DAYS WHICH ACCORDING TO THE WEATHER PREDICTION CENTER (WPC)
VARIES FROM 2 TO 4 INCHES IN PARTS OF THE UPPER JAMES...GREENBRIER
AND TENNESSEE BASIN TO AS MUCH AS 7 TO 9 INCHES IN THE UPPER NEW
AND YADKIN. 4 TO 5 INCHES IS CURRENTLY FORECAST ACROSS CENTRAL
RIVER BASINS INCLUDING THE ROANOKE..MIDDLE NEW AND LOWER JAMES. NO
FLOOD WARNINGS HAVE BEEN ISSUED YET ON THESE RIVERS DUE TO THE
HIGH UNCERTAINTY USUALLY ASSOCIATED WITH QPF-BASED RIVER
FORECASTS.

CURRENT FORECAST HYDROGRAPHS ON THE AHPS PAGE HYDROLOGIC SERVICE
PAGE AT HTTP:/WATER.WEATHER.GOV/AHPS2/INDEX.PHP?WFO=RNK DO NOT YET
REFLECT THE ENTIRE AMOUNT OF FORECAST RAINFALL. YET EVEN WITHOUT THE
FULL QPF...SEVERAL RIVERS ARE FORECAST WELL INTO THE MODERATE
CATEGORY. IF THE RAIN DOES REACH CURRENT WPC FORECAST TOTALS THEN
MAJOR RIVER FLOODING IS ENTIRELY POSSIBLE ON SEVERAL RIVERS AS IS
SHOWN ON SEVERAL RECENT RUNS OF THE METEOROLOGICAL MODEL ENSEMBLE
FORECAST SYSTEM (MMEFS). UPDATES TO THE RIVER FORECASTS ARE LIKELY
EVERY 6 TO 12 HOURS DEPENDING ON THE SITUATION AND STABILITY OF
EXISTING FORECASTS.

FLASH FLOODING IS CLEARLY A HIGH PROBABILITY IN THIS EVENT AS WELL.
CURRENT FLASH FLOOD GUIDANCE AT 3-HOURS RANGES FROM 1 TO 3 INCHES
AND WILL BE FALLING QUICKLY AS RAIN MOVES IN. A FLASH FLOOD WATCH IS
ALREADY IN EFFECT.

FINALLY...THE POSSIBILITY OF LANDSLIDES AND MAJOR DEBRIS FLOWS
CANNOT BE IGNORED. IT HAS BEEN SHOWN IN SEVERAL POST-EVENT STUDIES
IN THE SOUTHERN APPALACHIANS THAT RAINFALL OF 5 TO 10 INCHES IS
ENOUGH TO TRIGGER SIGNIFICANT LANDSLIDE ACTIVITY. PARTS OF WATAUGA
COUNTY NC HAVE EXPERIENCED VERY SEVERE LANDSLIDES IN THE
PAST...MOST NOTABLY BACK IN AUGUST 1940. THE STEEPER TERRAIN OF
THE BLUE RIDGE IN VA HAS ALSO SUFFERED SEVERE
LANDSLIDES...HURRICANE CAMILLE IN 1969 BEING THE BEST EXAMPLE OF A
HIGH END EVENT. THE CURRENT FLASH FLOOD WATCH CONTAINS CALL TO
ACTION WORDING FOR POSSIBLE LANDSLIDES IN SEVERAL COUNTIES.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH FROM 8 AM EDT THIS MORNING THROUGH SATURDAY
     EVENING FOR VAZ010>020-022>024-032>035-043.
     FLASH FLOOD WATCH FROM THIS EVENING THROUGH SATURDAY EVENING
     FOR VAZ007-009.
     FLASH FLOOD WATCH THROUGH SATURDAY EVENING FOR VAZ044>047-058-
     059.
NC...FLASH FLOOD WATCH FROM 8 AM EDT THIS MORNING THROUGH SUNDAY
     EVENING FOR NCZ001>004-018>020.
     FLASH FLOOD WATCH THROUGH SATURDAY EVENING FOR NCZ005-006.
WV...FLASH FLOOD WATCH FROM THIS EVENING THROUGH SATURDAY EVENING
     FOR WVZ042>044-507-508.

&&

SYNOPSIS...AMS
NEAR TERM...AMS/JH/NF
SHORT TERM...RCS
LONG TERM...NF
AVIATION...CF/JH
HYDROLOGY...AMS/NF/PC
Hazardous weather outlook, Oct 1, 4:04 PM EDT, 12 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
404 PM EDT THU OCT 1 2015

NCZ005-006-VAZ044>047-058-059-022015-
ROCKINGHAM-CASWELL-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
404 PM EDT THU OCT 1 2015

...FLASH FLOOD WATCH IN EFFECT FROM 8 PM EDT THIS EVENING THROUGH
SATURDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH THROUGH SATURDAY EVENING.

HEAVY RAINFALL ASSOCIATED WITH A CLOSED UPPER LEVEL LOW PRESSURE
SYSTEM AND ATLANTIC MOISTURE WILL MOVE WEST INTO THE AREA LATER
TONIGHT AND INTO SATURDAY. WITH SATURATED SOILS FROM RECENT HEAVY
RAIN...THIS ADDITIONAL HEAVY RAIN IS LIKELY TO RESULT IN
WIDESPREAD FLASH FLOODING AS WELL AS RIVER FLOODING. AT THIS POINT
IT APPEARS UNLIKELY THAT REMNANTS OF HURRICANE JOAQUIN WILL MOVE
INTO THE REGION...BUT IT IS BEING MONITORED CLOSELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>004-018>020-022015-
ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-
404 PM EDT THU OCT 1 2015

...FLASH FLOOD WATCH IN EFFECT FROM FRIDAY MORNING THROUGH SUNDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND NORTHWEST NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ANY LIGHT RAIN THROUGH TONIGHT IS NOT EXPECTED TO CAUSE ANY
FLOODING ISSUES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

HEAVY RAINFALL ASSOCIATED WITH A CLOSED UPPER LEVEL LOW PRESSURE
SYSTEM AND ATLANTIC MOISTURE WILL MOVE WEST INTO THE AREA FRIDAY INTO
SATURDAY...AND SOME RAIN MAY LAST INTO SUNDAY. WITH SATURATED
SOILS FROM RECENT HEAVY RAIN...THIS ADDITIONAL HEAVY RAIN IS
LIKELY TO RESULT IN WIDESPREAD FLASH FLOODING...A POTENTIAL FOR
DEADLY LANDSLIDES NEAR MAINLY NEAR THE BLUE RIDGE...AS WELL AS
SIGNIFICANT RIVER FLOODING. AT THIS POINT IT APPEARS UNLIKELY THAT
REMNANTS OF HURRICANE JOAQUIN WILL MOVE INTO THE REGION...BUT IT
IS BEING MONITORED CLOSELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ010>020-022>024-032>035-043-022015-
BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-
404 PM EDT THU OCT 1 2015

...FLASH FLOOD WATCH IN EFFECT FROM FRIDAY MORNING THROUGH SATURDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ANY LIGHT RAIN THROUGH TONIGHT IS NOT EXPECTED TO CAUSE ANY
FLOODING ISSUES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

HEAVY RAINFALL ASSOCIATED WITH A CLOSED UPPER LEVEL LOW PRESSURE
SYSTEM AND ATLANTIC MOISTURE WILL MOVE WEST INTO THE AREA FRIDAY INTO
SATURDAY. WITH SATURATED SOILS FROM RECENT HEAVY RAIN...THIS
ADDITIONAL HEAVY RAIN IS LIKELY TO RESULT IN WIDESPREAD FLASH
FLOODING AS WELL AS SIGNIFICANT RIVER FLOODING...WITH SOME
POTENTIAL FOR DANGEROUS LANDSLIDES MAINLY NEAR THE BLUE RIDGE. AT
THIS POINT IT APPEARS UNLIKELY THAT REMNANTS OF HURRICANE JOAQUIN
WILL MOVE INTO THE REGION...BUT IT IS BEING MONITORED CLOSELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ007-009-WVZ042>044-507-508-022015-
TAZEWELL-SMYTH-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-
WESTERN GREENBRIER-
404 PM EDT THU OCT 1 2015

...FLASH FLOOD WATCH IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ANY LIGHT RAIN THROUGH TONIGHT IS NOT EXPECTED TO CAUSE ANY
FLOODING ISSUES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

HEAVY RAINFALL ASSOCIATED WITH A CLOSED UPPER LEVEL LOW PRESSURE
SYSTEM AND ATLANTIC MOISTURE WILL MOVE WEST INTO THE AREA LATE
FRIDAY AND THROUGH LATE SATURDAY. WITH SATURATED SOILS FROM
RECENT HEAVY RAIN...THIS ADDITIONAL HEAVY RAIN IS LIKELY TO RESULT
IN AT LEAST ISOLATED FLASH FLOODING...AND POTENTIALLY MINOR RIVER
FLOODING AS WELL. AT THIS POINT IT APPEARS UNLIKELY THAT REMNANTS
OF HURRICANE JOAQUIN WILL MOVE INTO THE REGION...BUT IT IS BEING
MONITORED CLOSELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Oct 2, 4:12 AM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
412 AM EDT FRI OCT 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     NON-TSTM WND DMG WENTWORTH               36.40N 79.77W
10/02/2015                   ROCKINGHAM         NC   EMERGENCY MNGR

            5 TREES DOWN IN ROCKINGHAM COUNTY. ONE OF THE TREES CAME
            DOWN ON A POWER LINE AT SANDY CROSS RD AND ROCK SPRING
            DR.

&&

FISHER

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 2, 4:16 PM EDTWind AdvisoryRNKAlleghany, Amherst, Appomattox, Bath, Bedford, Botetourt and 28 more68 hr

Nearby

High Wind Watches in Virginia, 2015High Wind Watches in North Carolina, 2015Every high wind watch in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.